Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 72, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2008, 2:07 AM CDT for 5 counties in Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2008, 2:07 AM CDT (07:07 UTC)
- Expired
- May 2, 2008, 3:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Carroll County, MO, Clay County, MO, Johnson County, MO, Lafayette County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 2, 12:53 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 020710
SVREAX
MOC033-047-101-107-177-020800-
/O.NEW.KEAX.SV.W.0072.080502T0707Z-080502T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
207 AM CDT FRI MAY 2 2008
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CARROLL COUNTY IN NORTH CENTRAL MISSOURI
NORTHEASTERN CLAY COUNTY IN WEST CENTRAL MISSOURI
NORTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI
LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI
RAY COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 300 AM CDT
* AT 200 AM CDT...EMERGENCY MANAGEMENT AND STORM SPOTTERS
WERE TRACKING A SEVERE SQUALL LINE MOVING ACROSS THE KANSAS CITY
METROPOLITAN AREA. AT 158 AM...AN OFF DUTY NATIONAL WEATHER
SERVICE EMPLOYEE REPORTED A 75 MPH WIND GUST IN LIBERTY. AT 159
AM...AN 82 MPH WIND GUST WAS MEASURED IN INDEPENDENCE. WIDESPREAD
WIND DAMAGE HAS BEEN REPORTED ACROSS A LARGE PORTION OF THE KANSAS
CITY METROPOLITAN AREA INCLUDING WIDESPREAD POWER OUTAGES. THIS IS
AN EXTREMELY DANGEROUS SITUTATION AS HURRICANE FORCE WIND SPEEDS
UP TO 80 MPH WILL CONTINUE...ESPECIALLY INTO RAY AND LAFEYETTE
COUNTIES. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
SMITHVILLE TO INDEPENDENCE TO PECULIAR...AND RACING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HOLT...EXCELSIOR SPRINGS AND ORRICK BY 220 AM CDT.
WOODS HEIGHTS...WELLINGTON...LAWSON AND EXCELSIOR ESTATES BY 225 AM
CDT.
ODESSA...HENRIETTA AND RICHMOND BY 230 AM CDT.
LEXINGTON BY 235 AM CDT.
MAYVIEW AND HARDIN BY 240 AM CDT.
HIGGINSVILLE BY 250 AM CDT.
THE TOWNS OF NAPOLEON...HOMESTEAD...FLEMING...BATES CITY...CAMDEN...
LAKE LAFAYETTE...PITTSVILLE...RAYVILLE...KNOXVILLE AND RUSSELLVILLE
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. MOVE IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
NORTHEASTERN KANSAS AND NORTHERN MISSOURI.
LAT...LON 3925 9374 3922 9351 3882 9353 3874 9413
3913 9411 3919 9419 3920 9417 3922 9422
3932 9421 3945 9445 3946 9423 3949 9422
3952 9378
TIME...MOT...LOC 0707Z 251DEG 40KT 3938 9448 3912 9423
3878 9431
$$
BOOKBINDER4 follow-up statements
000
WWUS53 KEAX 020726
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 AM CDT FRI MAY 2 2008
MOC101-020734-
/O.CAN.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
JOHNSON MO-
224 AM CDT FRI MAY 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSON COUNTY IN
WEST CENTRAL MISSOURI IS CANCELLED...
AT 219 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING IS CANCELLED. HEAVY RAIN...SMALL
HAIL...AND WIND GUSTS OF 40 TO 50 MPH REMAIN POSSIBLE ACROSS
NORTHERN JOHNSON COUNTY THROUGH 245 AM.
LAT...LON 3952 9378 3925 9374 3922 9351 3904 9352
3901 9411 3915 9412 3919 9419 3920 9417
3922 9419 3922 9422 3932 9421 3945 9445
3946 9423 3949 9422
TIME...MOT...LOC 0724Z 251DEG 40KT 3946 9407 3922 9397
3905 9399
$$
MOC033-047-107-177-020800-
/O.CON.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
LAFAYETTE MO-CLAY MO-RAY MO-CARROLL MO-
224 AM CDT FRI MAY 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CARROLL...RAY...NORTHEASTERN CLAY AND NORTHERN LAFAYETTE COUNTIES
UNTIL 300 AM CDT...
AT 219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS HAVE A LONG
HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS THE KANSAS CITY
METROPOLITAN AREA AND WILL CONTINUE TO DO SO AS THEY RACE TOWARD
KNOXVILLE...RAYVILLE...RICHMOND AND LEXINGTON.
SEVERE THUNDERSTORMS WILL BE NEAR...
LEXINGTON BY 230 AM CDT.
MAYVIEW AND HARDIN BY 235 AM CDT.
HIGGINSVILLE BY 245 AM CDT.
CORDER BY 250 AM CDT.
ALMA BY 255 AM CDT.
WAVERLY BY 300 AM CDT.
WIND DAMAGE WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
NORTHEASTERN KANSAS AND NORTHERN MISSOURI.
LAT...LON 3952 9378 3925 9374 3922 9351 3904 9352
3901 9411 3915 9412 3919 9419 3920 9417
3922 9419 3922 9422 3932 9421 3945 9445
3946 9423 3949 9422
TIME...MOT...LOC 0724Z 251DEG 40KT 3946 9407 3922 9397
3905 9399
$$
BOOKBINDER000
WWUS53 KEAX 020738
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 AM CDT FRI MAY 2 2008
MOC033-047-107-177-020800-
/O.CON.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
LAFAYETTE MO-CLAY MO-RAY MO-CARROLL MO-
236 AM CDT FRI MAY 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CARROLL...RAY...NORTHEASTERN CLAY AND NORTHERN LAFAYETTE COUNTIES
UNTIL 300 AM CDT...
AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS THAT HAS A LONG HISTORY OF
PRODUCING WIDESPREAD WIND DAMAGE. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 8 MILES WEST OF KINGSTON TO 9 MILES SOUTH OF
COWGILL TO WELLINGTON...MOVING EAST AT 50 MPH. WIND GUSTS OF 60 TO
65 MPH ARE STILL EXPECTED.
SEVERE THUNDERSTORMS WILL BE NEAR...
HIGGINSVILLE BY 245 AM CDT.
CORDER BY 250 AM CDT.
ALMA BY 255 AM CDT.
WAVERLY BY 300 AM CDT.
THE TOWN OF DOVER IS ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
NORTHEASTERN KANSAS AND NORTHERN MISSOURI.
LAT...LON 3952 9378 3925 9374 3922 9351 3904 9352
3901 9411 3915 9412 3919 9419 3920 9417
3922 9419 3922 9422 3932 9421 3945 9445
3946 9423 3949 9422
TIME...MOT...LOC 0736Z 251DEG 40KT 3964 9414 3945 9388
3914 9387
$$
BOOKBINDER000
WWUS53 KEAX 020755
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
254 AM CDT FRI MAY 2 2008
MOC033-047-020804-
/O.CAN.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
CLAY MO-CARROLL MO-
254 AM CDT FRI MAY 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARROLL AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...
AT 251 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
MODERATE RAIN AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT SEVERAL
HOURS...BUT ADDITIONAL SEVERE WEATHER IS NO LONGER EXPECTED.
LAT...LON 3952 9378 3940 9376 3921 9377 3921 9372
3924 9368 3924 9366 3922 9351 3904 9352
3903 9373 3950 9399
TIME...MOT...LOC 0754Z 251DEG 40KT 3969 9388 3949 9363
3918 9362
$$
MOC107-177-020800-
/O.CON.KEAX.SV.W.0072.000000T0000Z-080502T0800Z/
LAFAYETTE MO-RAY MO-
254 AM CDT FRI MAY 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RAY AND NORTHEASTERN LAFAYETTE COUNTIES UNTIL 300 AM CDT...
AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF HAMILTON TO 10 MILES SOUTHEAST OF
BRAYMER TO 5 MILES NORTH OF CORDER...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WAVERLY BY 300 AM CDT.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3952 9378 3940 9376 3921 9377 3921 9372
3924 9368 3924 9366 3922 9351 3904 9352
3903 9373 3950 9399
TIME...MOT...LOC 0754Z 251DEG 40KT 3969 9388 3949 9363
3918 9362
$$
BOOKBINDER000
WWUS53 KEAX 020806
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 AM CDT FRI MAY 2 2008
MOC025-020816-
/O.EXP.KEAX.SV.W.0073.000000T0000Z-080502T0800Z/
CALDWELL MO-
306 AM CDT FRI MAY 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALDWELL COUNTY HAS
EXPIRED...
AT 300 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 3964 9376 3963 9377 3961 9376 3957 9378
3953 9379 3953 9398 3974 9407 3977 9377
TIME...MOT...LOC 0753Z 235DEG 47KT 3973 9385 3956 9358
$$
BOOKBINDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:37 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 2, 12:37 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1237 AM CDT FRI MAY 2 2008 .UPDATE... CONVECTION HAS TEMPORARILY UNDERGONE A FAIRLY RAPID DOWNTURN IN INTENSITY AS OUTFLOW FROM PREVIOUS CONVECTION HAS PUSHED SOUTH AND CREATED A MESO WARM FRONT ARCING FROM RANDOLPH COUNTY TO LINN AND ANDERSON COUNTIES IN KANSAS...EFFECTIVELY UNDERCUTTING UPDRAFT COLUMNS WITH MORE STABILIZED RAIN COOLED AIR. IN ADDITION...STORMS PROPAGATING ACROSS NERN MISSOURI ARE BEGINNING TO OUTRUN THE INSTABILITY AXIS AND SUPPORTIVE SHEAR...LEADING TO MORE PULSING CONVECTION. HOWEVER...RAPID UPSCALE CONVECTIVE GROWTH NOW OCCURRING ALONG THE COLD FRONT (WHICH HAS OVERTAKEN THE DRYLINE) IN AN AREA OF EXTREME UPPER LEVEL DIFFLUENCE AND DEEP LAYER VERTICAL MOTION. MLCAPES AHEAD OF THE COLD FRONT REMAIN 1500-2000 J/KG WITH 0-6 KM SHEAR VALUES IN EXCESS OF 50 KT ADVECTING ACROSS THE BOUNDARY. WARM SECTOR IS CURRENTLY BEING REINVIGORATED BY A H8 40-50KT LLJ WITH +13C DEWPOINTS...WHICH SHOULD BEGIN TO LIFT THE MESO WARM FRONTAL BOUNDARY NWD WITH TIME. THE QUICKLY DEVELOPING LINEAR CONVECTION SHOULD SLOWLY MOVE EAST OVER THE NEXT SEVERAL HOURS IN RELATION TO THE MIDLEVEL LOW CENTER PUNCHING EWD. ELEMENTS WITHIN THE LINE WILL PROPAGATE NORTHEAST...AND ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THE LINE...LOW LEVEL SHEAR (0-1 KM SRH 200-300 M2/S2 AND 0-3KM SRH 300-400 M2/S2) WOULD SUPPORT EMBEDDED SUPERCELLULAR AND QLCS STRUCTURE WITH POSSIBLE BOW HEAD OR INFLOW NOTCH TORNADOES...AS ALREADY HAS BEEN OBSERVED FROM KICT RADAR. INITIAL NRN MORE ISOLATED SUPERCELL ACROSS FAR NERN KANSAS MAINLY A HAIL THREAT...WITH THE AFOREMENTIONED LINEAR FEATURE ENTERING ERN KANSAS CWA COUNTIES BETWEEN 1 AM AND 130 AM. 21 ...PREVIOUS UPDATE... /510 PM CDT FRI MAY 1 2008/ WATCHING POTENTIAL OF STORM DEVELOPMENT LATE THIS AFTERNOON IN MOISTURE AXIS THAT CURRENTLY EXTENDS FROM NORTHEAST OKLAHOMA NORTHEAST ALONG KANSAS AND MISSOURI BORDER. 21Z TOPEKA SOUNDING WHICH WAS WEST OF THIS AXIS...SHOWING CAPPING HAS GREATLY ERODED JUST WEST OF THE MOISTURE AXIS AND VISIBLE SATELLITE SHOWING TOWERING CU DEVELOPING ALONG WITH WESTERN EDGE OF THIS MOISTURE AXIS...WHERE CAP IS WEAKENING. IMPRESSIVE SURFACE HEATING HAS OCCURRED THIS AFTERNOON...WITH TEMPERATURES IN THE LOW TO MID 80S AND LOW AND MID LEVEL LAPSE RATES ARE IMPRESSIVE AS WELL...WHICH WOULD POINT TO STRONG UP DRAFTS IS STORMS CAN DEVELOP. LIMITING FACTOR REMAINS THE LOW LEVEL MOISTURE WITH SURFACE DEWPOINTS STILL STRUGGLING IN THE LOWER 60S UP INTO WESTERN AREAS. STILL GOOD ENOUGH TO SUPPORT INDIVIDUAL STORMS...AND WITH BULK SHEAR VALUES IN THE 40 KT RANGE...WOULD BE GOOD ENOUGH TO SUPPORT SUPERCELL DEVELOPMENT WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. FOR WARNING PURPOSES...WITH FREEZING LEVELS RUNNING IN THE 11-12K FT RANGE...WOULD EXPECT ONE INCH HAIL WITH 50 DBZ TO 30K FT AND 60 DBZ IN THE 25K FT RANGE. VILS AROUND 50 WOULD ALSO POINT TO 1 INCH HAIL. DURING THE LATE EVENING HOURS...MAY SEE DRY LINE RETREATING BACK TOWARD THE COLD FRONT AND A SURFACE LOW THAT IS CURRENTLY DEEPENING IN THE OKLAHOMA PANHANDLE...AND IS EXPECTED TO MOVE INTO SOUTH CENTRAL KANSAS BY 03Z. AS THE UPPER LOW EMERGES INTO THE PLAINS TONIGHT...ITS ADDED DYNAMICS SHOULD CONTRIBUTE TO ADDITIONAL DEVELOPMENT OF STORMS ALONG THIS FRONT...WITH MORE HEAVY RAINFALL POSSIBLE INTO THE AREA OVERNIGHT. PC && .PREV DISCUSSION... /419 PM CDT FRI MAY 1 2008/ MAIN FOCUS OF THE FORECAST CONTINUES TO BE WITH STORM DEVELOPMENT AND SEVERE POTENTIAL FROM THIS EVENING INTO FRIDAY MORNING. TEMPERATURES HAVE WARMED QUITE SUBSTANTIALLY TODAY AHEAD OF THE SURFACE LOW NOW CENTERED OVER EAST CENTRAL NEBRASKA. DEWPOINTS HAVE RECOVERED SOME TODAY...WITH SCATTERED READINGS IN THE LOWER 60S ACROSS EASTERN KANSAS AND WESTERN MISSOURI. WINDS WERE RATHER STRONG THIS AFTERNOON...WITH GUSTS INTO THE UPPER 30 MPH RANGE...BUT HAVE REMAINED BELOW ADVISORY CRITERIA. THEREFORE...HAVE CANCELLED THE WIND ADVISORY. A SUBSTANTIAL CAP HAS KEPT CONVECTION FROM INITIATING THUS FAR. MODEL INDICATIONS ARE THAT THE CAP IS WEAKENING THIS AFTERNOON...AND MAY BE BROKEN THIS EVENING MAINLY ALONG THE DRYLINE/COLD FRONT. HAVE BEEN WATCHING THE DRYLINE PUSH EAST TODAY...AND APPEARS TO HAVE REACHED RIGHT TO THE MISSOURI BORDER WITH NEBRASKA...SOUTH TO EMPORIA AND INTO NORTH CENTRAL OKLAHOMA. THE EDGE OF THE SURFACE MOIST AXIS/PSEUDO DRYLINE IS EXPECTED TO PUSH A BIT FURTHER EAST THIS EVENING. THE RUC FORECAST MODEL INDICATES THE DRYLINE MAY REACH A CLARINDA TO KANSAS CITY LINE BEFORE RETROGRADING SOME AFTER 00Z. THIS SOLUTION MAY BE REASONABLE...AS THE PUSH OF THE UPPER JET MAX WITH THE MAIN PART OF THE UPPER LOW MAY WHAT IS NEEDED LATER TONIGHT. THE NAM HAS BEEN THE FASTER OF THE SOLUTIONS TODAY WITH THE COLD FRONT/DRYLINE PROGRESSION...WHILE THE GFS HAS BEEN ON THE SLOWER END. THE SREF AND RUC HAVE BEEN MORE IN THE MIDDLE. THE LATEST 18Z NAM LOOKS MORE REASONABLE THAN ITS FASTER 12Z COUNTERPART. STILL NOT SURE THAT ANY ONE MODEL IS FAR SUPERIOR TODAY. THE SURFACE LOW PRESSURE SYSTEM OVER EAST CENTRAL NEBRASKA WILL CONTINUE TO OCCLUDE TONIGHT...WHILE A SECOND SURFACE LOW STARTS TO PROGRESS EASTWARD FROM THE PANHANDLE REGION. THE SURFACE FRONTAL BOUNDARY BETWEEN THESE TWO LOW PRESSURE CENTERS WILL PUSH SLOWLY EAST INTO THE FORECAST AREA TONIGHT...AND EVENTUALLY OVERTAKE THE DRYLINE LATER TONIGHT. AS FOR CONVECTIVE INITIATION...AM SEEING SOME SIGNS OF BETTER VERTICAL CUMULUS DEVELOPMENT NOW ACROSS THE FLINT HILLS IN SOUTHEAST KANSAS. EXPECTATIONS ARE THAT THUNDERSTORMS MAY FIRE FIRST IN THIS AREA WHERE THE CAP IS EXPECTED TO BE BROKEN BY LATE AFTERNOON. ADDITIONAL DEVELOPMENT NEAR THE DRY LINE IS EXPECTED TO BUILD NORTHEAST INTO THE FORECAST AREA...FROM EAST CENTRAL KANSAS NORTH AND EAST INTO WESTERN MISSOURI FROM MID TO LATE EVENING. SUPERCELLS WILL BE POSSIBLE THIS EVENING...WITH THUNDERSTORMS THEN EXPECTED TO EVOLVE MORE INTO A LINE OF STORMS AS THE FRONT STARTS TO MOVE ACROSS THE FORECAST AREA DURING THE OVERNIGHT TONIGHT. THE PRIMARY SEVERE THREATS WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS...BUT THERE IS ALSO AN ISOLATED TORNADO THREAT. THE FRONT WILL PUSH RATHER SLOWLY EAST ACROSS THE FORECAST AREA TONIGHT...SO CONVECTION IS EXPECTED TO REMAIN ACROSS PORTIONS OF CENTRAL MISSOURI INTO THE MORNING HOURS TOMORROW. THERE ARE SOME CONCERNS THAT WITH THE SLOW MOVEMENT OF THE FEATURES THAT PRECIPITATION AMOUNTS COULD EXCEED ONE INCH MAINLY ACROSS CENTRAL MISSOURI...EVEN THOUGH INDIVIDUAL STORMS SHOULD MOVE QUICKLY. HEADWATER GUIDANCE IS JUST LESS THAN AN INCH AND A HALF IN THAT AREA. WILL HAVE TO KEEP ALERT IF DURATION OF PRECIPITATION LOOKS TO BE LONG ENOUGH THAT WE MIGHT HAVE FLOODING CONCERNS. NOT MANY CHANGES MADE FOR THE FRIDAY INTO SATURDAY TIME FRAME...WITH COOLER TEMPERATURES MOVING IN AND SOME LOW END PRECIPITATION CHANCES FOR PRECIPITATION WRAPPING AROUND THE BACKSIDE OF THE DEPARTING SYSTEM. STOFLET LONG RANGE (SUNDAY-THURSDAY)... EARLY PART OF EXTENDED APPEARS RATHER TRANQUIL AS WEAK UPPER LEVEL RIDGING BUILDS ACROSS CENTRAL PLAINS. RIDGING EXPECTED TO HOLD AT LEAST THROUGH MID-WEEK WITH SPLIT FLOW KEEPING SOUTHERN STREAM QUASI-CUTOFF LOW ANCHORED OVER BAJA. NAEFS PESSIMISTIC IN LIFTING LOW TOO QUICKLY WITH THE BULK OF THE MEMBERS DEPICTING UPPER LOW REMAINING OVER BAJA THROUGH WEDNESDAY...THOUGH OPERATIONAL GFS STARTS LIFTING SYSTEM INTO PLAINS BY WEDNESDAY NIGHT. 00Z EC SIMILAR IN TIMING WITH 12Z GFS...BUT THERE APPEARS TO BE ENOUGH VARIANCE IN THE ENSEMBLE MEMBERS TO QUESTION BOTH MODELS SOLUTIONS. GIVEN EXPECTED SLOWER MOVEMENT OF POTENTIAL WEATHER MAKER...BACKED OFF ON PRECIPITATION CHANCES IN THE MONDAY THROUGH TUESDAY NIGHT TIME PERIOD...BUT MAINTAINED LOW CHANCES POPS WEDNESDAY INTO THURSDAY. THE EVENTUAL SYSTEM THAT DOES EJECT INTO PLAINS WILL BE RATHER POTENT...BUT MIXED SIGNALS ON WHETHER IT WILL BRING HEAVY RAIN OR SEVERE THREAT GIVEN DIFFERENCES IN UPPER LOW TRACK. AS FAR AS TEMPERATURES...SURFACE RIDGING AND LOW LEVEL EAST TO SOUTHEAST FLOW WILL KEEP TEMPERATURES A FEW DEGREES BELOW SEASONAL NORMALS EARLY IN THE PERIOD. MAY BE A LITTLE OPTIMISTIC WITH TEMPERATURES ON MONDAY...HOWEVER STRONGER INSOLATION SHOULD HELP TO MODIFIED COOLER AIRMASS THAT LINGERS WITH SURFACE HIGH. BY TUESDAY...EXPECT TO SEE TEMPERATURES CLIMBED BACK TOWARD NORMAL BY TUESDAY AS HEIGHTS BUILD AND SURFACE FLOW BECOMES MORE SOUTHERLY...THOUGH INCREASING LOW LEVEL MOISTURE ADVECTION WILL LIMIT THE EXTEND OF WARM-UP. OVERALL..USED A BLEND OF GRIDDED MOS AND ECMWF SURFACE TEMPERATURES FOR TEMPERATURE TRENDS. DEPENDING ON MODE OF PRECIPITATION EVOLUTION ON THURSDAY...MAY NEED TO LOWER TEMPERATURES A CATEGORY. 24 && .AVIATION... FOR THE 06Z TAFS...IMMEDIATE THREAT IS TIMING OF SQUALL LINE MOVING ACROSS NORTHEAST KANSAS. LOCAL ARW WRF HANDLING CONVECTION FAIRLY WELL...WITH NORTHERN END OF LINE MOVING INTO THE KSTJ AND KMCI TAFS BETWEEN 0630-0700 UTC AND INTO THE KMKC TAF BETWEEN 07 AND 08 UTC. THE MOST INTENSE PART OF THE LINE LIKELY WILL PASS SOUTH OF KMCI AND KSTJ...WITH KMKC EXPERIENCING STRONGER PORTION OF LINE. BASED ON CIGS ACROSS NORTHEAST KANSAS...LOWERED CIGS INTO MVFR RANGE AS A RESULT OF +TSRA AND ADDED GUSTS UP TO 45KT...THOUGH WOULD NOT BE SURPRISED TO SEE GREATER THAN 50KTS. AFTER LINE CLEARS...AM A LITTLE MORE OPTIMISTIC WITH CIG RECOVERY COUNTER TO MET AND MAV GUIDANCE WHICH KEEP MVFR CIGS THROUGH AT LEAST MID-MORNING. BEYOND 15 UTC...THE ONLY FORECAST CONCERN WILL BE SOUTH TO SOUTHWEST WINDS WITH POTENTIAL GUSTS TO 30KTS. 24 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, May 1, 1:04 PM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT THU MAY 1 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 104 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CURRENT THINKING IS THAT THERE WILL BE A CHANCE OF THUNDERSTORMS DEVELOPING TOWARDS 6 PM IN THE VICINITY OF A DRY LINE EXTENDING FROM NEAR MARYVILLE...TO SAINT JOSEPH...THEN SOUTHWEST INTO EASTERN KANSAS WEST OF THE KANSAS CITY METRO AREA. IF THESE STORMS DEVELOP...THEY WILL HAVE TO POTENTIAL OF PRODUCING DAMAGING HAIL...WINDS AND ISOLATED TORNADOES AS THEY MOVE TO THE EAST DURING THE EARLY EVENING HOURS. THEN DURING THE LATE EVENING HOURS...THE FOCUS SHOULD SHIFT MORE TOWARD DEVELOPMENT ON A COLD FRONT THAT WILL BE SITUATED FROM SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI. INITIALLY THE STRONGER STORMS WOULD DEVELOP ON THIS BOUNDARY IN SOUTHEAST KANSAS...TO THE SOUTHWEST OF THE OUTLOOK AREA...BUT WOULD BE EXPECTED TO DEVELOP NORTH AND EAST ALONG THE FRONT INTO EAST CENTRAL KANSAS AND WEST CENTRAL AND CENTRAL MISSOURI DURING THE OVERNIGHT HOURS AS A SURFACE LOW MOVES NORTHEAST ALONG THE COLD FRONT. THESE STORMS WOULD ALSO HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS AND HAIL...AND MAY ALSO PRODUCE HEAVY RAINFALL THAT COULD CAUSE SOME FLOODING ISSUES...ESPECIALLY IF IT FALLS ACROSS THE RIVERS THAT HAVE EXPERIENCED RECENT FLOODING. ALL OF THIS WILL HINGE ON THE POSITION OF THE MOISTURE AXIS AND THE SURFACE BOUNDARIES TONIGHT. EMERGENCY MANAGERS AND OTHER INTERESTED PARTIES SHOULD MONITOR LATER FORECAST DISCUSSION PRODUCTS AND OUTLOOKS AS THIS SITUATION EVOLVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...DEPENDING ON HOW FAR EAST THE SURFACE FRONT MAKES IT TONIGHT...CENTRAL MISSOURI WILL STILL HAVE THE POTENTIAL OF SEVERE WEATHER AND HEAVY RAINFALL FRIDAY MORNING. HOWEVER...THE FRONT SHOULD SWING EAST OF THE REGION BY MIDDAY ENDING THE THREAT OF SEVERE WEATHER AND FLOODING RAINS. THE THREAT OF THUNDERSTORM ACTIVITY WILL INCREASE BY THE MIDDLE OF THE WEEK AS AN UPPER LEVEL SYSTEM LIFTS NORTHEAST OUT OF THE SOUTHWEST UNITED STATES. THOUGH THE THREAT WILL RETURN AS EARLY AS LATE TUESDAY NIGHT...THE BEST CHANCES WILL OCCUR IN THE WEDNESDAY-THURSDAY TIMEFRAME. AT THIS TIME...THERE REMAINS SOME DISCREPANCIES ON THE EXACT TRACK OF THE UPPER SYSTEM...WHICH WILL DICTATE WHETHER THE HEAVY RAINFALL OR SEVERE WEATHER WILL BE THE PRIMARY THREAT FROM THE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING IN NORTHEAST KANSAS AND NORTHWEST MISSOURI. AND DURING THE LATE EVENING AND OVERNIGHT HOURS...SPOTTER ACTIVATION MAY BE NEEDED FROM EASTERN KANSAS INTO WESTERN AND CENTRAL MISSOURI. PC
In the hours before
Local storm report, May 2, 1:52 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST 1 S OLATHE 38.87N 94.81W
05/02/2008 E65.00 MPH JOHNSON KS TRAINED SPOTTER
0132 AM TSTM WND GST GARDNER 38.81N 94.93W
05/02/2008 E60.00 MPH JOHNSON KS EMERGENCY MNGR
0138 AM TSTM WND GST OLATHE 38.89N 94.81W
05/02/2008 E75.00 MPH JOHNSON KS EMERGENCY MNGR
REPORTED NEAR 155TH AND MERLIN
0143 AM TSTM WND GST SHAWNEE 39.02N 94.80W
05/02/2008 E60.00 MPH JOHNSON KS EMERGENCY MNGR
NEAR I-435 AND JOHNSON DR
0144 AM TSTM WND GST BASEHOR 39.13N 94.93W
05/02/2008 E65.00 MPH LEAVENWORTH KS EMERGENCY MNGR
WIDESPREAD 60-65 MPH WINDS BETWEEN BASEHOR AND
LEAVENWORTH
0147 AM TSTM WND GST 2 N LEAVENWORTH 39.35N 94.92W
05/02/2008 E70.00 MPH LEAVENWORTH KS EMERGENCY MNGR
REPORTED NW OF FORT LEAVENWORTH
&&
21Local storm report, May 2, 1:54 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 5 NW LENEXA 39.01N 94.85W
05/02/2008 E60 MPH JOHNSON KS AMATEUR RADIO
60 MPH WINDS NEAR THE INTERSECTION OF I35 AND JOHNSON
DRIVE
&&
DDEROCHELocal storm report, May 2, 1:59 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST KANSAS CITY 39.12N 94.55W
05/02/2008 M60 MPH JACKSON MO ASOS
DOWNTOWN KANSAS CITY AIRPORT HAD A MEASURED GUST AT 52
KNOTS.
&&
GAMISLocal storm report, May 2, 2:01 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST GLADSTONE 39.21N 94.56W
05/02/2008 E60 MPH CLAY MO TRAINED SPOTTER
&&
DDEROCHELocal storm report, May 2, 2:06 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG LANSING 39.25N 94.89W
05/02/2008 LEAVENWORTH KS EMERGENCY MNGR
WIDESPREAD LARGE TREE DAMAGE. LARGE AREA OF POWER OUTAGES
THROUGH THE COMMUNITIES OF TONGANOXIE...BASEHOR...AND
LANSING
&&
21Local storm report, May 2, 2:07 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
207 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM TSTM WND GST 3 NW LIBERTY 39.27N 94.46W
05/02/2008 E75.00 MPH CLAY MO NWS EMPLOYEE
&&
GAMISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:12 PM CDT | Tornado Warning | EAX | Caldwell, Clinton, DeKalb | 33 min |
| May 1, 7:36 PM CDT | Tornado Warning | EAX | Clay | 39 min |
| May 1, 7:44 PM CDT | Tornado Warning | EAX | Caldwell, Clinton, Daviess, DeKalb | 31 min |
| May 1, 8:08 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 17 min |
| May 1, 8:11 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Grundy, Livingston | 34 min |
| May 1, 8:11 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 34 min |
| May 1, 8:26 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, Daviess, DeKalb | 34 min |
| May 1, 8:47 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 25 min |
| May 1, 8:49 PM CDT | Tornado Warning | EAX | Cass | 26 min |
| May 1, 8:55 PM CDT | Severe Thunderstorm Warning | EAX | Daviess | 35 min |
| May 1, 9:07 PM CDT | Tornado Warning | EAX | Jackson | 23 min |
| May 1, 9:32 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 22 min |
| May 1, 9:37 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 38 min |
| May 1, 10:06 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Saline | 26 min |
| May 2, 1:13 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 47 min |
| May 2, 1:41 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 34 min |
| May 2, 2:21 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Ray | 39 min |
| May 2, 2:51 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Livingston | 39 min |
| May 2, 3:00 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 45 min |
| May 2, 8:23 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 29 hr |
| May 2, 2:42 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 6 hr |
| May 2, 3:42 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.